Quebec City health officials issue warning after 'purple heroin' found near corpse
Drug is typically laced with the fentanyl or carfentanil to create a powerful, but potentially fatal mixture
A 26-year-old man was found dead earlier this month in a Quebec City apartment with two baggies of a purple, powdery substance near his body.
An analysis suggested the man died from consuming purple heroin, which is typically cut with fentanyl or carfentanil — a potentially fatal cocktail.
Only the coroner can confirm the man's actual cause of death, but, given the evidence, public health's Dr. Nathanaëlle Thériault feels it's important to let the people know about the drug's presence in the city.
"It only takes a small dose of fentanyl to bring on toxic effects," Dr. Thériault said.
Purple heroin confirmed by police
On August 2, Quebec City police investigated the death of the man on Crémazie Street and confirmed the presence of fentanyl in nearby heroin-filled baggies.
Injection equipment was also found at the scene — another sign, police say, that the death was caused by an overdose.
The situation is worrying police and the CIUSSS Capitale-Nationale as authorities in the region have yet to deal with the drug known as "purp" or "purple."
Along with fentanyl and carfentanil, the heroin may also be cut with potent painkillers. Purple heroin can be in granular form or in small bricks of a mauve colour.
Fentanyl was developed to use during surgery and normally requires an anesthesiologist to be present because people may stop breathing after taking it.
According to Health Canada, fentanyl is 20 to 40 times more potent than heroin and 100 times more potent than morphine. Carfentanil is even more powerful.
Not the first report of 'purp' in town
Before the suspicious death of August 2, the CIUSSS had heard of at least one possible case of purple heroin, but the tip was never confirmed.
Community health group Point de Repères first tipped off police to the presence of "purp" among its clientele — the organization offers services related to blood-borne infections, sexually transmitted diseases and addiction.
"We have seen, since the beginning of the summer, purple heroin circulate in Quebec City," said Mario Gagnon, the organization's director.
"People will turn to these products because they are super powerful. So there are savings because they can cut it or take it in smaller doses."
Purple heroin had already been detected in Montreal and other cities across Canada.
Authorities recommend users not consume it alone and that they should have naloxone on hand to counteract a possible overdose.
Witnesses should immediately call 911 in case of an overdose and authorities are reminding the public that the Good Samaritan Act provides some protection for those who have consumed, witnessed and reported such incidents.
With files from Radio-Canada and Catou MacKinnon